31st August: World Overdose Day

When you are using drugs intravenously, overdosing is a real reality. Drug user unions all over the world are constantly pumping out overdose prevention materials, workshops, etc. But more recently, some more fortunate country policies have led to NALOXONE being handed out to every user at risk. Naloxone is the stuff that the paramedics inject you with that brings you around from an opiate overdose often in less than 30 seconds. Except, even though in some countries countless lives have been saved by by passing the wait for the ambulance and just giving it direct to users to use on each other should something go wrong, there are still too many dying of what is now so often preventable. Sadly, they haven’t got Naloxone in Nepal yet as this writer and INPUD member tells us. But thank god he was able to get some lifesaving advice, on this real overdose day.
Written by NK, Nepal.
The purple ribbon worn on 31st Auug, International Overdose Day

The purple ribbon worn on 31st Aug, International Overdose Day

It was the 30th August 2014, one day before the world overdose awareness day and I saw another overdose.

We three friends gathered in as usual place and decided to inject NORPHINE (injectable Buprenorphine) DIAZEPAM, AVIL* (pheniramine maleate), STAGUN , PHENERGAN** -(Promethazine)
So we got what we wanted and the whole plan was arranged by me. Recently i am on methadone treatment.  I love to inject all these drug formulas to get high, but on the 30th August in the afternoon i was a bit confused about injecting NORPHINE, even though this whole plan was organised by me.
So I decided to exclude NORPHINE from the above drug combination as some one told me not to inject NORPHINE. So I told my friends just to fill the syringe with all other drugs but to exclude NORPHINE for me and one of my friends.
Among three of us, two of us are on OST program (methadone), and we both decided to do the same formula but in some corner in my mind i was confused, so i tried to phone many people to take some advice.
Mr Anjay (an INPUD member and activist) was one person who suggested to us clearly not to inject.
As I love to inject all these formulas,I first phoned him once to confirm that how much (mls) should I inject for my safety and as he knows that I am on methadone treatment, so he clearly told me not to use all these drugs together for my safety.
A second  call was made by him to tell me about why i should not use all these drugs together while I am on methadone.  And the third phone call was made by him to know whether I had made a bad choice of injecting or not and I choose not to inject but one of  my friends did choose to inject and he is now in hospital. (On third phone call I was out getting a taxi for an emergency ride to hospital).
I am sitting now outside the hospital and thinking why we don’t have access to NALOXONE in Nepal? If Naloxone works to prevent overdose then it should be in Nepal.
INPUD's Naloxone Campaign

INPUD’s Naloxone Campaign

It was thanks to Mr Anjay that my mother didn’t cry and my relatives didn’t visit
hospital saying different discriminating words.  I am sitting now outside the hospital and thinking why we don’t have access to NALOXONE in Nepal. If Naloxone works to prevent overdose then it should be in Nepal.
During the last 5 years I had seen a lot of friends of mine die due to overdose.  Well, I think its not a natural death – because we don’t have access to Naloxone or something which could prevent the future people who inject drugs from overdose accidents..
Every phone call made to Mr Anjay were on Hands-free so we  three could hear his suggestions on Injecting all the drugs above or not, and the second phone call he made played a vital role and I didn’t inject. So I am alive to write this email. Well, I am seeing my friends mom’s emotions towards her son and even I can feel how his relatives are feeling now.
As his mother cant see this message, i really want to say Sorry to his mom and him for arranging all this  and I am praying to God he will recover him soon,even it was his choice to inject.
When an overdose accident happens, we all face the same root causes of OVERDOSE and I know that this advice on 30th Aug given to me by Anjay will work while I am on methadone but when I am done with methadone the best way to prevent OVERDOSE is Naloxone.
Please Anjay, don’t think this is a lavish praise to Mr Anjay KC, this is an illustrative example which could happen to anyone but there wont always be people like Anjay brother and I am lucky that on 30th august 2014, he was there to help me to prevent possible  death or  a hospital bed.
And most of the people who use drugs in Nepal do hango and pango with all the possible risks, and this is happening. (The street name in Nepal for all above drugs in combination are HANGO and PANGO). Well, we are drug users and no one has been shocked to know that I am taking my choice of substances or injecting all above things sometimes or once in a week. And I am not afraid tell the fact, and it’s not  that everyone listened or will listen to Anjay brother or to others who knows its high risk behavior, but with easy access to Naloxone it is a better idea to prevent more overdose accidents in near future.
Thanks for a sobering message NK, on International Overdose Day 31st Aug. 
Your favourite ‘liked’ guest blog gets a cash prize every 3 months so dont forget to ‘like’ . 
* Avil (pheniramine maleate) may cause drowsiness and may increase the effects of alcohol and other sedative drugs. If affected, do not drive a motor vehicle or operate machinery. You might get used to the sedative effect after a few days of treatment, however you may prefer to change to a non-sedating antihistamine.
** Phenergan (promethazine) belongs to a group of drugs called phenothiazines. It works by changing the actions of chemicals in your brain. Promethazine also acts as an antihistamine. It blocks the effects of the naturally occurring chemical histamine in your body. Phenergan also prevents motion sickness, and treats nausea and vomiting or pain after surgery. It is also used as a sedative or sleep aid.
Advertisements

About Erin

Freelance writer and journalist for the global drug user press
This entry was posted in Campaigns, methadone, peer education, peer insights, peer support, Publications and Tools and tagged , , , , . Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s